New York, 2011

Hail and Damaging Wind in New York, August 18, 2011

August 18, 2011 · NWS BUF · 2 events in 2 counties and zones

A weak frontal system brought thunderstorms to the region. A thunderstorm near Gasport, Niagara County, produced a wind gust to 60 mph which downed a tree that blocked a road.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak frontal system brought thunderstorms to the region. A thunderstorm near Gasport, Niagara County, produced a wind gust to 60 mph which downed a tree that blocked a road. In Albion, Orleans County, hail up to three-quarter inch fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 18, 12:12 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 18, 12:12 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
112 PM EDT THU AUG 18 2011

.SYNOPSIS...
A WEAK FRONTAL SYSTEM WILL APPROACH FROM THE UPPER GREAT LAKES. THIS
FRONT WILL EASE ACROSS OUR REGION ON THIS AFTERNOON AND EVENING...BUT IS
NOT EXPECTED TO PRODUCE ANYTHING MORE THAN A COUPLE OF WIDELY
SEPARATED SHOWERS OR THUNDERSTORMS. THE MAJORITY OF THE DAY WILL BE
RAIN FREE. WEAK LOW PRESSURE WILL THEN PASS BY TO OUR SOUTH AND EAST
ON FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 110 PM...HIGH PRESSURE IS ANCHORED OFF THE MID ATLANTIC
COAST...WITH A BROAD UPPER TROUGH EXTENDING FROM SOUTHERN HUDSON
BAY SOUTHWARD INTO THE EASTERN THIRD OF THE NATION. AN ATTENDANT
SURFACE LOW IS ALSO LOCATED OVER HUDSON BAY...WITH ITS WEAK
TRAILING COOL FRONT EXTENDING SOUTHWARD INTO SOUTHERN ONTARIO.
THIS "FRONT" IS REALLY NOT MUCH MORE THAN A SURFACE TROUGH AND
ASSOCIATED SUBTLE WIND SHIFT...WITH LITTLE IN THE WAY OF AN
AIRMASS CHANGE NOTED BEHIND THE BOUNDARY. NOT SURPRISINGLY...
UPSTREAM SATELLITE AND RADAR DISPLAYS SHOW ONLY ISOLATED TO WIDELY
SCATTERED CONVECTION IN THE VICINITY OF THIS BOUNDARY.

DURING THE COURSE OF THIS AFTERNOON AND TONIGHT...THE AFOREMENTIONED
COOL FRONT/SURFACE TROUGH WILL SLOWLY OOZE SOUTHEAST INTO NEW YORK
STATE...BEFORE STARTING TO WASH OUT NEAR THE NY/PA BORDER LATER
TONIGHT. MOISTURE WILL REMAIN VERY LIMITED AS THE FRONT PUSHES
INTO OUR AREA...WITH LOW LEVEL CONVERGENCE ALONG THE BOUNDARY ALSO
REMAINING WEAK...AND ASSOCIATED UPPER SUPPORT PRACTICALLY
NONEXISTENT. LAKE BREEZE BOUNDARIES WILL ALSO BE A BIT TOUGHER TO
COME BY OWING TO THE SOMEWHAT STRONGER GENERAL SOUTHWESTERLY FLOW
THAT WILL BE IN PLACE COMPARED TO YESTERDAY...THOUGH THERE WILL
STILL BE AT LEAST SOME LIMITED CONVERGENCE TO THE SOUTH OF LAKE
ONTARIO. THUS...THERE SHOULD BE LITTLE IN THE WAY OF ANY TRIGGERS
FOR CONVECTION IN MOST LOCATIONS...DESPITE WHAT SHOULD BE A
DECENT AMOUNT OF INSTABILITY DEVELOPING IN ADVANCE OF THE FRONT.

FOR THE ABOVE REASONS...HAVE KEPT POPS MAINLY IN THE SLIGHT
CHANCE RANGE FOR BOTH TODAY AND TONIGHT AS THE WEAK FRONT SLOWLY
MAKES ITS WAY INTO OUR AREA. THE EXCEPTION TO THIS IS ALONG THE
AFOREMENTIONED CONVERGENCE ZONE SOUTH OF LAKE ONTARIO...WHERE A
LITTLE CONVECTION HAS ALREADY DEVELOPED AND SHOULD CONTINUE
THROUGH AT LEAST MID TO LATE AFTERNOON. IN THIS LATTER
AREA...CHANCE POPS HAVE BEEN INDICATED FOR THE AFTERNOON.
OTHERWISE...ANY CONVECTION THAT FORMS SHOULD BE WIDELY SCATTERED
TO ISOLATED IN NATURE...WITH MOST AREAS LIKELY TO REMAIN DRY.

WITH 850 MB TEMPS PROJECTED TO BE IN THE +14C TO +15C RANGE AND
FAIRLY PLENTIFUL SUNSHINE EXPECTED...HIGH TEMPS SHOULD ONCE AGAIN
RANGE IN THE LOWER TO MID 80S TODAY...WITH THE WARMEST READINGS
ACROSS INTERIOR PORTIONS OF THE GENESEE VALLEY AND FINGER LAKES.
OVERNIGHT LOWS TONIGHT WILL BE IN THE LOWER TO MID 60S...THE
COOLER TEMPS OVER THE SOUTHERN TIER AND MILDER MID 60S ALONG THE
LAKESHORES. SOME PATCHY FOG WILL ALSO BE POSSIBLE WITHIN THE
SOUTHERN TIER VALLEYS LATER TONIGHT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
FRIDAY AND SATURDAY WILL FEATURE PLENTY OF DRY TIME WITH A MORNING
SKY FILLED WITH SUNSHINE...FILLING WITH AFTERNOON DIURNALLY DRIVEN
CU. WITH INSTABILITY...AND SEVERAL WEAK SHORTWAVES PASSING EACH DAY
A FEW SHOWERS AND THUNDERSTORMS WILL LIKELY FORM IN THE AFTERNOON
AND REMAIN INTO THE EVENING HOURS...ESPECIALLY THROUGH INTERIOR
REGIONS...AND ALONG ANY LAKE BREEZES.

FOR FRIDAY MORNING WEAK HIGH PRESSURE WILL BE FOUND ACROSS THE
SOUTHERN MID ATLANTIC STATES. A WEAK PRESSURE GRADIENT...AND MAINLY
CLEAR SKIES WILL LIKELY CONTINUE THE OVERNIGHT FOG ACROSS THE
SOUTHERN TIER VALLEYS...AND BLACK RIVER VALLEY INTO THE MID MORNING
HOURS. BY AFTERNOON THE 00Z GFS AND THE 00Z NAM DEVELOP 1000 TO 1500
J/KG OF SBCAPE AND 500-700 MID LEVEL LAPSE RATES BETWEEN 6.5 AND 7.0
C/KM. ALOFT A WEAK UPPER LEVEL IMPULSE WILL PASS ACROSS THE CWA FROM
WEST TO EAST. THOUGH INSTABILITY AND LIFT WILL BE PRESENT...MOISTURE
WILL ONLY BE AVERAGE WITH PWATS AROUND AN INCH. WE WILL CONTINUE
WITH CHC POPS ACROSS THE INTERIOR SOUTHERN TIER AND INTO THE GENESEE
VALLEY WHERE AFTERNOON AND EVENING CONVECTION IS POSSIBLE.

ACTIVITY WILL DIMINISH THROUGH THE EVENING AS THE WEAK IMPULSE
PASSES TO THE EAST...AND DIMINISHING DAYTIME INSTABILITY. WITH 850S
CONTINUING IN THE +14 TO 15C RANGE DAYTIME HIGHS FRIDAY WILL AGAIN
PEAK IN THE LOWER 80S...WITH MID 80S THROUGH THE GENESEE VALLEY.
LOWS ON FRIDAY WILL DROP BACK INTO THE LOWER 60S NEAR THE
LAKES...AND MID AND UPPER 50S INLAND.

ON SATURDAY A LITTLE MORE POTENT UPPER LEVEL SHORTWAVE WILL CROSS
THE REGION WITH DIFFLUENCE ALOFT. WITH SLIGHTLY ADDITIONAL LOW LEVEL
MOISTURE SHOWER AND THUNDERSTORM ACTIVITY WILL AGAIN INCREASE
THROUGH THE DAY AND INTO THE EVENING...ACTIVITY IS EXPECTED TO AGAIN
BE SPOTTY AS MID LEVEL LAPSE RATES ARE LOWER WHICH MAY LEAD TO MORE
SHOWERS...THAN THUNDER. FOR NOW WILL GO WITH LOW CHC POPS FOR
SCATTERED SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF WNY AND CNY.
THE BULK OF SATURDAY SHOULD REMAIN DRY...SAVE FOR WHERE AFTERNOON
CONVECTION FORMS. HIGHS SATURDAY WILL LIKELY BE A DEGREE OR TWO
WARMER THAN FRIDAY AS MID LEVELS CONTINUE TO SLOWLY WARM AHEAD OF AN
APPROACHING WEAK COOL FRONT.

SATURDAY NIGHT EXPECT EARLY EVENING CONVECTION TO DIMINISH AGAIN
WITH THE LOSS OF DAYTIME HEATING...AND PASSING OF UPPER LEVEL SHORT
WAVE. A WEAK COOL FRONT WILL APPROACH THE REGION FROM THE NORTHWEST
WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF THIS
BOUNDARY. ACTIVITY WILL ENTER WNY LATE IN THE NIGHT AND REACH
EASTERN PORTIONS OF THE CWA THROUGH THE DAY ON SUNDAY.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
BOTH THE 00Z GFS AND 00Z ECMWF CONTINUE WITH A WEAK FRONTAL BOUNDARY
ENTERING WNY EARLY SUNDAY AND CROSSING ACROSS THE REGION. THE LOW
LEVEL CONVERGENCE ASSOCIATED WITH THE BOUNDARY WILL BE ENOUGH TO
GENERATE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY. THOUGH SUNDAY IS
MORE LIKELY THAN SATURDAY FOR SHOWERS AND THUNDERSTORMS...THE DAY
SHOULD NOT BE A SOAKER OUT OF THIS SYSTEM AND THERE SHOULD BE SOME
RAIN FREE PERIODS. SUNDAY NIGHT STRONG CYCLONIC FLOW ALOFT AND A
FAIR AMOUNT OF MOISTURE IN THE ATMOSPHERE SUGGEST SCATTERED RAIN
SHOWERS WILL CONTINUE THROUGH THE OVERNIGHT.

DIURNAL WARMING MONDAY WILL JUST ADD TO THE CHANCE FOR A SHOWER AS
ATMOSPHERE DESTABILIZES. HOWEVER AS THE UPPER LEVEL SHORT WAVE
PASSES AND SUBSIDENCE AND DRIER AIR FOUND BEHIND THIS SHORT WAVE
FILTER INTO THE REGION...ACTIVITY WILL DIMINISH FROM WEST TO EAST
THROUGH THE DAY. WITH A LOW LEVEL JET AT 5K FEET OF 30 TO 35 KTS
STILL FOUND ACROSS THE REGION MONDAY WINDS COULD BE A LITTLE
GUSTY...ESPECIALLY BEHIND THE CLEARING LINE. FINALLY HIGH PRESSURE
BUILDS IN ACROSS THE REGION FOR TUESDAY AND WEDNESDAY, DRYING THE
AREA OUT ONCE AGAIN.

TEMPERATURES TO START THE PERIOD WILL BE AT OR JUST ABOVE NORMAL ON
SUNDAY WITH HIGHS IN THE UPPER 70S UNDER A THICKER CLOUD COVER. IN
THE WAKE OF THE COOL FRONT MONDAY'S AND TUESDAY'S HIGHS SHOULD ONLY
BE IN THE MID 70S. OVERNIGHT LOWS MONDAY NIGHT AND TUESDAY NIGHT
RANGING FROM THE UPPER 50S NEAR THE LAKES TO ABOUT 50 INTERIOR
VALLEYS.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A WEAK COOL FRONT WILL SINK INTO THE REGION FROM THE UPPER LAKES
DURING THIS AFTERNOON AND EVENING. DO NOT EXPECT MORE THAN SOME
WIDELY SEPARATED WEAK CONVECTION WITH THE APPROACH AND PASSAGE OF
THIS FRONT...SO VFR CONDITIONS SHOULD LARGELY CONTINUE TO PREVAIL
THROUGH TONIGHT.

OUTLOOK...
FRIDAY AND SATURDAY...MAINLY VFR.
SUNDAY...VFR/MVFR WITH A CHANCE OF SHOWERS/TSTMS.
MONDAY...MAINLY VFR.

&&

.MARINE...
A GENERALLY WEAK PRESSURE GRADIENT WILL REMAIN IN PLACE ACROSS THE
LOWER GREAT LAKES THROUGH THE END OF THE WEEK...WITH WINDS AND WAVES
EXPECTED TO REMAIN BELOW SCA CRITERIA THROUGH THE REMAINDER OF THE
WEEK AND INTO THE WEEKEND.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...WCH
NEAR TERM...JJR/WCH
SHORT TERM...THOMAS
LONG TERM...TAN/THOMAS
AVIATION...JJR/WCH
MARINE...WCH
Hazardous weather outlook, Aug 18, 4:00 AM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
500 AM EDT THU AUG 18 2011

NYZ001>008-010>014-019>021-085-190900-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
500 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190900-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
500 AM EDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 18, 12:20 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
120 PM EDT THU AUG 18 2011

NYZ002-003-181815-
MONROE NY-ORLEANS NY-
120 PM EDT THU AUG 18 2011

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ALBION...AND MOVING EAST
  AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  ALBION...
  BROCKPORT...
  SPENCERPORT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4336 7791 4336 7788 4335 7787 4317 7792
      4318 7837 4334 7828 4337 7791

SFM

The radar

The Buffalo radar (KBUF), 56 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Orleans

When
August 18, 12:35 PM EST
Where
Orleans County, 0.5 mi E of Albion
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.250, -78.190

Thunderstorm Wind, Niagara

When
August 18, 2:55 PM EST
Where
Niagara County, 0.86 mi NW of Reynales Basin
Measured
52 kt (60 mph) measured gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.210, -78.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343836, 343837.